Diagnosed with early stages of dementia. Dr. wants to use both Aricept and Namenda, as recent studies show it is advantageous. Dr. had only Namenda available that day, so started it first. Dr. said it was OK to start Namenda first, before the Aricept. After two weeks on Namenda, it seems that his short-term memory is worse. Could this be caused by the Namenda??
Also, if we decide to go off the Namenda (for reason above) until the Aricept can be started, can you just quit taking it (he's up to 20 mg/day) or does he have to get off of it gradually? Thanks!
With my Mom I didn't see any improvement in her memory but I did see a decline in other cognition. Her agitation, aggression, paranoia, personality changes all became worse. She was started on both at the same time. When she was taken off of them she just stopped taking them. But that is something you will need to consult your doctor about.
Please remember that neither of these meds are magic bullets that are going to "give your Dad back".... and the advertisements promise. At best they may slow down the progression. Not stop it or reverse it... just slow it down slightly.
If you will check out the research charts which graft the cognitive decline with and without the medications you will see that there is a slight change in the decline in the first few months on the medication but after that decline is the same.
I think Deb was kind in her remarks - as she always is - bless her - she is one of the few - very smart ladies. - especially concerning this condition.
My spouse had Namenda during her mid and late stages of AZ - until I told the MD to stop it and other chemical cocktails they were giving her. The condition is terminal - first the mind and then the body. Iím unaware of the age of the patient - but cognitive decline is normal during the aging process. The question remains - Namenda is supposed to slow memory loss - so what portion of the memory is retain - the good - the bad - the ? - or would it be easier on the patient just to leave it in the background - in other words - forget it. Their brain is probably fighting the symptoms of the condition - but it may be a long journey for the patient and you - irregardless of the medications provided.
I just don't think a person with this condition needs to become a walking/talking pharmacy - unless the meds are for discomfort.
I totally agree with Rekem. By the time you see symptoms they are past the early stages where these meds would truly be beneficial. Why would you want to prolong the mid stages, especially if they are struggling against the disease as my Mom was. She had to get worse to get better. By that I mean that she was depressed, anxious, stressed, and full of aggression in the mid stages. Once she lost enough of her cognition to lose the ability to know what she was losing her disposition improved tremendously. No, I can't understand what she is saying now but she says it with a smile and that mischievous twinkle in her eye. I will take that any day. So I am not a fan of handling them a day longer in the mid stages.